Objective: Chemotherapy-induced intestinal toxicity is a common adverse effect of cancer treatment. We hypothesized that a milk diet containing bovine colostrum (BC) would reduce intestinal toxicity in doxorubicin-treated piglets.
Methods: "Study 1" investigated intestinal parameters 9 days after a single dose of doxorubicin (1 × 75 mg/m) in piglets fed bovine milk enriched with whey protein (BM). In "study 2," responses to doxorubicin treatment were investigated in piglets receiving either 7 BC feedings per day (Only-BC, n = 13), 4 BC feedings (High-BC, n = 13), 2 BC feedings (Low-BC, n = 14), or no BC (only BM, n = 13).
Results: Doxorubicin treatment induced clinical signs of intestinal toxicity with diarrhea and weight loss, relative to controls (P < 0.05). White blood cells, hexose absorptive function, plasma citrulline, weights of intestine, colon, and spleen were reduced, whereas gut permeability and plasma C-reactive protein levels were increased (all P < 0.05). Limited or no effects were observed for digestive enzymes, proinflammatory cytokines, or tight-junction proteins in the intestine. Increasing BC supplementation to doxorubicin-treated piglets (study 2) had no consistent effects on plasma C-reactive protein and citrulline levels, intestinal morphology, digestive enzymes, permeability, or proinflammatory cytokines. Only-BC pigs, however, had lower diarrhea severity toward the end of the experiment (P < 0.05 vs BM) and across the BC groups, intestinal toxicity was reduced (P < 0.01).
Conclusions: Doxorubicin-treated piglets are relevant for studying chemotherapy-induced gut toxicity. Colostrum supplementation had limited effects on doxorubicin-induced toxicity in milk-fed piglets suggesting that colostrum and a bovine milk diet enriched with whey protein provided similar protection of the developing intestine from chemotherapy-induced toxicity.